Here is a very interesting case study amongst those recently added to our reference library.
A young boy in Ukraine had a tick bite and was treated with doxycycline for 4 days “to prevent development of Lyme borreliosis”.
3 months later he had arthritis in one knee, but he had recently fallen so that was put down to damage from the fall. Anti-inflammatories didn’t help though and the arthritis continued with the knee swelling and pain developing in his hip, ankle and the top of his spine.
A rheumatologist saw him then, heard of the tick bite and did tests for Lyme disease which were positive. The boy was then started on the recommended 3 week course of doxycycline. 7 days into this treatment he developed a fever, muscle aches and much more severe pain in his hip, ankle and spine. This was recognised to be a Jarisch-Herxheimer reaction and treatment was continued, but with the addition of prednisolone and anti-inflammatories for pain relief.
But the boy did not completely recover, though his symptoms “slightly decreased”. The hospital checked his spinal fluid, which was normal, but because now he had a high CRP (an indicator of inflammation) they decided to treat him with IV ceftriaxone for 4 weeks. During this treatment all his symptoms improved.
Lessons that UK doctors could usefully listen to:
- prophylaxis “in case” of Lyme disease is not always a good thing;
- a delay in treatment can mean that further treatment is necessary;
- IV ceftriaxone can sometimes effect cure where doxycycline fails;
- a Herxheimer reaction can appear later than the first few days of treatment.
There are interesting questions though. Doctors want to relieve pain – it is something often within their power. But are steroids a good thing in conjunction with doxycycline treatment for Lyme disease? If this had been a case in the UK, would doctors have provided the IV ceftriaxone without the objective sign of a raised CRP?
The paper has a very helpful and interesting discussion on the Herxheimer reaction which they say “may be important for physicians to distinguish it from allergic reactions or other conditions”.
The authors are from the Department of Children’s Diseases and Pediatric Surgery, at the National Medical University, Ternopil, Ukraine. Our thoughts are with them in what is a very troubling time for them and their patients.
The full paper is open access and can be read here.